Alert archive / New Mexico / High Wind Watches in 2021
High Wind Watch 6, NWS El Paso, TX
NWS El Paso, TX issued this high wind watch at Dec 22, 2021, 3:08 PM MST for Otero County, New Mexico. It took effect at Dec 23, 2021, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 22, 2021, 3:08 PM MST (22:08 UTC)
- In effect from
- Dec 23, 2021, 11:00 PM MST
- Expired
- Dec 23, 2021, 3:58 PM MST
- In force
- Issued by
- NWS El Paso, TX
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3106 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321 WWUS74 KEPZ 222208 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso TX/ Santa Teresa NM 308 PM MST Wed Dec 22 2021 NMZ415-416-231200- /O.NEW.KEPZ.HW.A.0006.211224T0600Z-211225T1200Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 308 PM MST Wed Dec 22 2021 ...HIGH WIND WATCH IN EFFECT FROM OVERNIGHT THURSDAY THROUGH LATE FRIDAY NIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph possible. Peak winds will occur Friday afternoon. * WHERE...High elevations, upper slopes, exposed peaks and ridges, and east slopes of the Sacramento mountains.. * WHEN...From Thursday evening through late Friday night. * ADDITIONAL DETAILS...Strong westerly winds could topple trees, cause power interruptions, and blow about loose outdoor objects, even causing damage to light structures.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ NMZ402-231200- /O.NEW.KEPZ.HW.A.0006.211224T1500Z-211225T1200Z/ Southern Gila Highlands/Black Range- Including the cities of Silver City, Lake Roberts, Kingston, and Fort Bayard 308 PM MST Wed Dec 22 2021 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. Peak winds will occur Friday afternoon. * WHERE...Mostly over the upper slopes and ridges of the Black Range and the downwind eastern slopes.. * WHEN...From Friday morning through late Friday night. * ADDITIONAL DETAILS...Strong westerly winds could topple trees, cause power interruptions, and blow about loose outdoor objects, even causing damage to light structures.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
095 WWUS74 KEPZ 231052 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso TX/ Santa Teresa NM 352 AM MST Thu Dec 23 2021 NMZ415-416-232100- /O.CON.KEPZ.HW.A.0006.211224T0600Z-211225T1200Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 352 AM MST Thu Dec 23 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE FRIDAY NIGHT... * WHAT...Southwest winds 35 to 45 mph with gusts up to 70 mph possible. Peak winds will occur Friday afternoon. * WHERE...High elevations, upper slopes, exposed peaks and ridges, and east slopes of the Sacramento mountains. * WHEN...From Thursday evening through late Friday night. * ADDITIONAL DETAILS...Strong southwesterly winds could topple trees, cause power interruptions, and blow about loose outdoor objects, even causing damage to light structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ NMZ402-232100- /O.CON.KEPZ.HW.A.0006.211224T1500Z-211225T1200Z/ Southern Gila Highlands/Black Range- Including the cities of Silver City, Lake Roberts, Kingston, and Fort Bayard 352 AM MST Thu Dec 23 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE FRIDAY NIGHT... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph possible. Peak winds will occur Friday afternoon. * WHERE...Mostly over the upper slopes and ridges of the Black Range and the downwind eastern slopes. * WHEN...From Friday morning through late Friday night. * ADDITIONAL DETAILS...Strong southwesterly winds could topple trees, cause power interruptions, and blow about loose outdoor objects, even causing damage to light structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
999 WWUS74 KEPZ 232258 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso TX/ Santa Teresa NM 358 PM MST Thu Dec 23 2021 NMZ415-416-240700- /O.UPG.KEPZ.HW.A.0006.211224T0600Z-211225T1200Z/ /O.NEW.KEPZ.HW.W.0008.211224T0300Z-211225T0600Z/ Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, and Sacramento 358 PM MST Thu Dec 23 2021 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 PM MST FRIDAY... * WHAT...West winds 35 to 45 mph with gusts greather than 70 mph may be possible. * WHERE...High elevations, upper slopes, exposed peaks and ridges, and east slopes of the Sacramento mountains.. * WHEN...From 8 PM this evening to 11 PM MST Friday. * ADDITIONAL DETAILS...Strong westerly winds could topple trees, cause power interruptions, and blow about loose outdoor objects, even causing damage to light structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ402-240700- /O.UPG.KEPZ.HW.A.0006.211224T1500Z-211225T1200Z/ /O.NEW.KEPZ.HW.W.0008.211224T0300Z-211225T0600Z/ Southern Gila Highlands/Black Range- Including the cities of Silver City, Lake Roberts, Kingston, and Fort Bayard 358 PM MST Thu Dec 23 2021 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 PM MST FRIDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph possible, especially on the highest peaks. Peak winds will occur Friday afternoon. * WHERE...Mostly over the upper slopes and ridges of the Black Range and the downwind eastern slopes.. * WHEN...From 8 PM this evening to 11 PM MST Friday. * ADDITIONAL DETAILS...Strong westerly winds could topple trees, cause power interruptions, and blow about loose outdoor objects, even causing damage to light structures. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ403>414-417-TXZ418>424-240700- /O.NEW.KEPZ.WI.Y.0033.211224T1500Z-211225T0300Z/ Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- Including the cities of Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, Tularosa, White Sands National Park, Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, Timberon, Mountain Park, Crow Flats, Downtown El Paso, West El Paso, Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, and Indian Hot Springs 358 PM MST Thu Dec 23 2021 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM MST FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southern New Mexico and far west Texas. * WHEN...From 8 AM to 8 PM MST Friday. * ADDITIONAL DETAILS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this high wind watch went out at Dec 22, 3:01 PM MST, 7 minutes earlier.
Area forecast discussion, Dec 22, 3:01 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
301 PM MST Wed Dec 22 2021
.SYNOPSIS...
Dry conditions with above normal temperatures are expected
through the weekend. Storm systems moving through the region will
bring windy conditions and mountain rain chances on Friday and
breezy to windy conditions on Sunday. The active weather remains
in place as we start the week as systems continue to bring windy
afternoons. Rain chances may increase as we go into mid-week.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
Split flow evident in current WV imagery illustrating high pressure
centered in the eastern Pacific ocean just south of Baja California.
Meanwhile, our weather maker is still diving southward in the
Pacific Ocean west of California. Plenty of mid and upper level
water vapor spinning around this high pressure bringing cloud cover
to the Borderland this afternoon. Cloud cover is expected to
increase this evening and into Thursday. Winds generally staying
southwesterly and fairly light except for eastern parts of the CWA
where breezier winds are found this afternoon, especially for the
Sacramento Mtns. A lee cyclone will help increase winds out east,
but will return to light winds after sunset and through the
overnight hours.
Thursday will certainly not feel like its two days before Christmas.
In fact, it will be 15 degrees or so above average! Temperatures
generally in the low 70s is in store for your Thursday afternoon as
mild ridging continues to influence the area. Breezy winds will also
be found during the afternoon hours as another lee cyclone develops
which will be somewhat stronger than todays, creating more
widespread breezy winds. Winds will be westerly in nature so east
slopes will especially be favored for increased winds. By sunset,
winds generally decrease for the lowlands but sustain their strength
in the higher terrain.
&&
.LONG TERM...Thursday night through Monday...
A system off the coast of CA will drop south into southern CA and
push east overnight on Thursday. This will bring windy conditions
across the Borderland on Friday, with precipitation changes in
our mountain zones. We'll start with the wind. In summary: buckle
down those holiday decorations. As this system nears overnight
Thursday, a 700mb jet 60-70 knots (higher if the GFS verifies)
will begin to move over central NM and will move south through the
day. As of right now, lowland locations are looking to see
sustained 15-25 mph, with gusts to 35-40+ mph; mountain areas,
especially the Sacramento mountains and parts of the Gila Region,
will see much higher wind speeds of 35-45 mph, with gusts to 60+.
Clouds moving in may prevent full mixing/wind gust potential for
parts of the Gila, but had enough confidence for the Black Range
to go ahead and hoist a high wind watch for those areas on Friday.
East facing slopes locations will be of particular concern as
they will receive higher wind gusts. We'll be watching wind trends
carefully. There may be blowing dust concerns as well, especially
areas east of the Rio Grande where there will be less cloud
cover. This system will also advect an increase in moisture,
bringing rain potential for the Gila Region and the Sacs starting
Friday afternoon and continuing into the overnight. Snow levels
stay above 10000 feet, and rain totals are looking quite light
overall at this time - less than a quarter inch or so.
Christmas Day, rain may linger for a bit Saturday morning for the
Sacs, but overall, it will be a dry day for the Borderland. Wind
will be breezy, but it will be significantly less than the day
prior. Highs on Christmas will range in the lowland upper
60s/lower 70s, which is 5-15 degrees above normal. The record for
El Paso is 75F, and the forecast is currently at 72; we'll be
close.
Quick moving systems move through the region on Sunday and Monday,
creating another pair of windy afternoons, and models hint at a
potential cool down. Of interest as we move into mid week (though
past the forecast period) is a system moving through that may
bring widespread precip to the area. Model timing is all over the
place, but it will definitely be something to watch.
&&
.AVIATION...18Z TAF CYCLE
VFR conditions expected through the period with FEW/SCT180-220
BKN200-250. Winds stay light, generally less than 10KT staying
southwesterly. Sacramento Mtns and eastern areas may see breezy
winds this afternoon, calming after sunset.
&&
.FIRE WEATHER...
Elevated fire weather concerns on Thursday generally for Hudspeth
and Otero counties. Afternoon breezy winds will be found in these
areas coupled with minRHs ranging in the 14 to 17 percent range.
Winds Friday will be breezy to windy while higher terrain areas and
eastern slopes will see very windy conditions during the afternoon
hours. Light precipitation chances return Friday and will exist
through Sunday generally with the Sacramento Mtns and Gila having
the best chance for precipitation on these days. Likewise, minRHs
increase Friday to 25 to 35 percent with the Sacramento Mtns and
Gila region seeing up to 60 percent with the same conditions
continuing into Christmas Day with afternoon breezy conditions. By
Sunday, drier conditions take place but minRHs generally staying
above 20 percent with breezy to windy conditions returning.
Likewise, ventilation rates for Thursday will be fair to good and
Friday through Sunday will be good to very good.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 42 72 47 75 / 0 0 0 0
Sierra Blanca 44 69 45 72 / 0 0 0 0
Las Cruces 40 70 44 72 / 0 0 0 0
Alamogordo 37 69 43 71 / 0 0 0 0
Cloudcroft 34 50 37 49 / 0 0 0 0
Truth or Consequences 40 70 44 69 / 0 0 0 10
Silver City 42 63 43 59 / 0 0 0 30
Deming 37 71 40 72 / 0 0 0 0
Lordsburg 36 69 39 69 / 0 0 0 20
West El Paso Metro 45 72 48 75 / 0 0 0 0
Dell City 34 73 43 75 / 0 0 0 0
Fort Hancock 40 76 43 79 / 0 0 0 0
Loma Linda 43 65 46 68 / 0 0 0 0
Fabens 40 74 44 77 / 0 0 0 0
Santa Teresa 38 70 41 73 / 0 0 0 0
White Sands HQ 44 71 48 72 / 0 0 0 0
Jornada Range 37 69 41 69 / 0 0 0 0
Hatch 37 72 43 71 / 0 0 0 0
Columbus 39 72 43 74 / 0 0 0 0
Orogrande 37 70 42 72 / 0 0 0 0
Mayhill 40 63 44 62 / 0 0 0 0
Mescalero 34 60 38 59 / 0 0 0 0
Timberon 35 58 36 58 / 0 0 0 0
Winston 32 65 35 61 / 0 0 0 20
Hillsboro 42 69 44 66 / 0 0 0 10
Spaceport 36 71 40 69 / 0 0 0 0
Lake Roberts 35 62 38 57 / 0 0 0 30
Hurley 38 66 39 64 / 0 0 0 20
Cliff 32 70 30 66 / 0 0 0 40
Mule Creek 37 63 40 58 / 0 0 0 50
Faywood 41 66 43 64 / 0 0 0 20
Animas 39 72 41 72 / 0 0 0 10
Hachita 37 71 41 71 / 0 0 0 0
Antelope Wells 41 71 45 71 / 0 0 0 0
Cloverdale 44 66 44 65 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Friday morning through late Friday night
for NMZ402.
High Wind Watch from Thursday evening through late Friday night
for NMZ415-416.
TX...None.
&&
37/33Hazardous weather outlook, Dec 22, 6:45 AM MST, 8 hours 23 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 645 AM MST Wed Dec 22 2021 NMZ401>410-412-414>416-231345- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Central Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet- 645 AM MST Wed Dec 22 2021 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest New Mexico. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Slight chance of showers Friday and Saturday. Gusty winds of 30 to 40 mph Friday and again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NMZ411-413-417-TXZ418>424-231345- Southern Dona Ana County/Mesilla Valley-Southern Tularosa Basin- Otero Mesa-Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 645 AM MST Wed Dec 22 2021 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest Texas. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gusty winds of 30 to 40 mph Friday and Sunday. Otherwise no significant weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
Nearby
High Wind Watches in New Mexico, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.